Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 17, 2012, 2:00 AM EDT for 5 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2012, 2:00 AM EDT (06:00 UTC)
- Expired
- Aug 17, 2012, 3:00 AM EDT
- In force
- 60 min
- Issued by
- NWS Atlanta, GA
Counties Catoosa County, GA, Dade County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506
WWUS82 KFFC 170600
SPSFFC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 AM EDT FRI AUG 17 2012
GAZ001>005-170700-
200 AM EDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WHITFIELD...
WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 300 AM EDT...
AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED FROM 31 MILES NORTH OF GRAYSVILLE TO 53
MILES WEST OF COLE CITY...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES THROUGH 300
AM EDT. THIS WILL BE STRONG ENOUGH TO POTENTIALLY DOWN A FEW TREES.
IN ADDITION...DIME SIZED HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAKEVIEW... LOOKOUT MOUNTAIN...COLE CITY...HOOKER...WILDWOOD...
INDIAN SPRINGS...GRAYSVILLE...FAIRVIEW...MORGANVILLE...
SALEM...BOYNTON...FORT OGLETHORPE...CHATTANOOGA VALLEY...NEW ENGLAND
AND COHUTTA.
&&
LAT...LON 3499 8466 3495 8466 3462 8476 3461 8478
3461 8486 3462 8490 3464 8491 3462 8493
3462 8506 3459 8506 3459 8511 3459 8553
3495 8561 3499 8560
TIME...MOT...LOC 0554Z 298DEG 39KT 3540 8508 3509 8531
3505 8568 3499 8643
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:38 AM EDT, 22 minutes earlier.
Area forecast discussion, Aug 17, 1:38 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 138 AM EDT FRI AUG 17 2012 .UPDATE... /ISSUED AT 1020 PM EDT THU AUG 16 2012/ HAVE UPDATED FORECAST TO ADD SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF NORTH GEORGIA TONIGHT...NORTH OF AN ATLANTA TO ATHENS LINE FOR NOW. THERE ARE A FEW STORMS DEVELOPING AHEAD OF THE MCS MOVING THROUGH TENNESSEE AND KENTUCKY. WILL CONTINUE TO WATCH AND SEE HOW THE CONVECTION DEVELOPS. NO OTHER CHANGES AT THIS TIME. 41 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... /ISSUED AT 317 PM EDT THU AUG 16 2012/ STATIONARY FRONT ACROSS CENTRAL GA WITH BEST INSTABILITY ACROSS THE SOUTHERN COUNTIES. THAT IS WHERE THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE INTO THE MID EVENING HOURS. A CONCERN TO WATCH FOR IS SHORT WAVES IN THE UPPER FLOW COMING FROM MS/AL THAT COULD AFFECT THE WESTERN CWA THIS EVENING. THE MAIN CONCERN WILL THEN BE A COLD FRONT APPROACHING N GA FRIDAY AFTERNOON. GFS/NAM THEN DIFFER HOW FAR TO TAKE THE FRONT INTO THE AREA WITH THE GFS MOVING THE FRONT TO CENTRAL GA AT DAYS END FRIDAY AND THE NAM MOVING THE FRONT INTO N GA. THINK THE NAM MOVEMENT IS BETTER AND THE HIGHER POPS FROM THE NAM MOS MORE IN LINE THAN THE LOWER GFS MOS POPS. A FLAIR UP OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FRIDAY WITH THE APPROACH OF THE FRONT AND SPC HAS HIGH-LIGHTED MAINLY N GA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. THIS IS PARTLY DUE TO A SHORT WAVE AIDING THE STORM DEVELOPMENT. THE FRONT WILL LIKELY BECOME STATIONARY FRIDAY NIGHT ACROSS N GA. WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH...CHANCES WILL REMAIN IN THE FORECAST ALL NIGHT. FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT AND FRIDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW NORMAL FOR FRIDAY AND WENT WITH THE COOLER MET MOS HIGHS. THESE TEMPERATURES COULD BE TOO COOL FOR PORTIONS OF THE SE CWA. OVERALL CONFIDENCE IS MEDIUM. BDL .LONG TERM /SATURDAY THROUGH THURSDAY/... /ISSUED AT 317 PM EDT THU AUG 16 2012/ AFOREMENTIONED FRONT WILL BE WORKING ITS WAY THROUGH THE AREA SATURDAY AND SUNDAY AS THE STRONG UPPER TROUGH DIGS INTO THE EASTERN HALF OF THE COUNTRY. VARIOUS SHORTWAVES ROUNDING THE BASE OF THE TROUGH ALONG WITH SOUTHWEST FLOW ALOFT AND TROPICAL CONNECTION FROM THE TROPICAL WAVE OVER THE BAY OF CAMPECHE WILL KEEP DIFFERENT WAVES OF CONVECTION IN THE AREA THROUGH THE EXTENDED. 12Z GFS NO LONGER TRIES TO CUTOFF A SHORTWAVE MIDWEEK WHEREAS THE ECMWF IS STILL DOING THIS. WITH THE CUTOFF...THE ECMWF DEVELOPS A MORE PROGRESSIVE SYSTEM AND PUSHES THE TROUGH UP INTO SOUTHEAST CANADA WITH RIDGING BUILDING INTO THE SOUTH...WHEREAS THE GFS KEEPS THE TROUGH AS THE DOMINANT FEATURE...WHICH WILL IMPACT WHICH DAYS NEXT WEEK HAVE PRECIP. GUIDANCE IS ALSO HINTING AT A SLIGHTLY WARMER SOLUTION THIS TIME AROUND. WITH ALL THESE CHANGES...ALBEIT MINOR...HAVE MADE NO CHANGES TO THE FORECAST BEYOND 48 HOURS GIVEN THE UNCERTAINTY. SEE PREVIOUS DISCUSSION BELOW. TDP && .AVIATION... 06Z UPDATE... VFR CONDITIONS EXPECTED TO PREVAIL. HOWEVER... A LINE OF ONGOING CONVECTION IN TN WILL PUSH INTO NW GA BY 06-07Z...AND IF HOLDS TOGETHER...COULD SPREAD AT LEAST MID LEVEL CIGS AND -SHRA'S INTO THE ATLANTA METRO AREA AROUND 08-10Z THIS MORNING. EXPECT A WEAKENING TREND TO CONTINUE AND HRRR MODEL INDICATES ONLY SPOTTY -RA WILL MAKE IT INTO THE ATLANTA AREA... SO WILL SHOW VCSH AT 09-10Z FOR NOW. THE GREATER CONVECTIVE THREAT WILL BEGIN AT ATL AROUND 16Z AND CONTINUE THROUGH THE AFTERNOON-EARLY EVENING HOURS WHEN A COLD FRONT PUSHES INTO FAR NORTH GA. EXPECT CONVECTION TO GREATLY DIMINISH BY 04-06Z TONIGHT AS THE DRIVING UPPER SHORT WAVE PUSHES EAST. WET GROUNDS SUGGEST POTENTIAL FOR IFR CIGS BY 09-10Z SAT MORNING. LIGHT WNW WINDS THIS MORNING WILL BE MORE WESTERLY 10 KTS OR LESS BY AFTN. //ATL CONFIDENCE...06Z UPDATE... HIGH CONFIDENCE ALL ELEMENTS EXCEPT MEDIUM ON TIMING AND LOCATION OF CONVECTION TODAY. 39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 89 69 88 / 10 50 40 40 ATLANTA 72 87 71 86 / 10 70 40 40 BLAIRSVILLE 64 80 67 81 / 10 80 50 40 CARTERSVILLE 66 86 68 86 / 20 90 50 40 COLUMBUS 72 90 73 88 / 10 40 40 50 GAINESVILLE 69 86 70 85 / 10 70 40 40 MACON 72 91 71 90 / 10 50 30 50 ROME 68 87 69 87 / 20 90 60 40 PEACHTREE CITY 67 87 68 86 / 10 60 40 40 VIDALIA 73 94 73 92 / 20 30 20 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BDL/39 LONG TERM....TDP AVIATION...39
Hazardous weather outlook, Aug 17, 12:47 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1247 AM EDT FRI AUG 17 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180500- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1247 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHWEST GEORGIA. .SYNOPSIS... AN UPPER LEVEL DISTURBANCE TRACKING ACROSS TENNESSEE IS EXPECTED TO MOVE INTO NORTHWEST GEORGIA TONIGHT...ALLOWING FOR SCATTERED THUNDERSTORMS ACROSS THE AREA. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. .DISCUSSION... AN UPPER LEVEL DISTURBANCE WAS MOVING SOUTHEAST THROUGH KENTUCKY AND TENNESSEE. THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TO MOVE INTO NORTHWEST GEORGIA TONIGHT. ALTHOUGH AN OVERALL WEAKENING TREND IS EXPECTED...THERE IS STILL ENOUGH INSTABILITY ACROSS NORTHWEST GEORGIA...WITH CAPE VALUES AROUND 1000 J/KG TO SUPPORT THE CONTINUATION OF THESE THUNDERSTORMS. THE BEST CHANCES OF THUNDERSTORMS WILL GENERALLY BE AFTER 2 AM ALONG AND NORTHWEST OF A LINE FROM CEDARTOWN TO BLUE RIDGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FRONT OVER THE MIDWEST SETTLES INTO CENTRAL AND SOUTH GEORGIA BY THE WEEKEND. MULTIPLE DISTURBANCES ARE EXPECTED TO RIDE ALONG THIS FRONT THROUGH NEXT WEEK. THE FRONT...IN COMBINATION WITH THE DISTURBANCES AND DIURNALLY DRIVEN THUNDERSTORMS WILL ALLOW FOR A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 16, 10:46 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012
GAZ019-170315-
1046 PM EDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...
AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
&&
LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
3422 8503 3421 8505 3410 8505 3409 8512
3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525Special weather statement, Aug 17, 2:00 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 AM EDT FRI AUG 17 2012
GAZ001>005-170700-
200 AM EDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WHITFIELD...
WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 300 AM EDT...
AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED FROM 31 MILES NORTH OF GRAYSVILLE TO 53
MILES WEST OF COLE CITY...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES THROUGH 300
AM EDT. THIS WILL BE STRONG ENOUGH TO POTENTIALLY DOWN A FEW TREES.
IN ADDITION...DIME SIZED HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAKEVIEW... LOOKOUT MOUNTAIN...COLE CITY...HOOKER...WILDWOOD...
INDIAN SPRINGS...GRAYSVILLE...FAIRVIEW...MORGANVILLE...
SALEM...BOYNTON...FORT OGLETHORPE...CHATTANOOGA VALLEY...NEW ENGLAND
AND COHUTTA.
&&
LAT...LON 3499 8466 3495 8466 3462 8476 3461 8478
3461 8486 3462 8490 3464 8491 3462 8493
3462 8506 3459 8506 3459 8511 3459 8553
3495 8561 3499 8560
TIME...MOT...LOC 0554Z 298DEG 39KT 3540 8508 3509 8531
3505 8568 3499 8643The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:46 PM EDT | Special Weather Statement | FFC | Floyd | 29 min |
| Aug 17, 1:32 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Aug 17, 2:48 PM EDT | Special Weather Statement | FFC | Greene | 57 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 17, 6:52 PM EDT | Special Weather Statement | FFC | Jefferson | 38 min |
| Aug 17, 6:59 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson | 46 min |
| Aug 17, 7:04 PM EDT | Special Weather Statement | FFC | Johnson | 26 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.